Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Prednisone with diabetes

06/28/2007

Question:

My boyfriend has diabetes which he controlled by diet. He was on prednisone for 6 days. His blood sugar is now running in the 300`s. He is currently incarcerated and therefore not getting the best of diet or medical attention needed. They are checking his blood sugar 3x a day and have put him on insulin. We are well aware that prednisone can increase the blood sugar but are trying to find out if in time it will return to a more managable level. Prior to that his blood sugar ran in the 100-150 level.

Answer:

The effects of prednisone on diabetes are reversible:  when the prednisone dose is stopped or lowered to a very low dose, the effect on blood sugar will diminish.  The factors in the situation depend on the reason that the prednisone was needed in the first place:  sometimes it is difficult to separate out the effects of the prednisone from the effects of the underlying disease process.  When people with mild diabetes are put on prednisone, the insulin doses needed can be quite high - it is important to adjust the insulin doses to reach good blood sugar levels and then be alert to cut back on the insulin promptly as the prednisone dose and effect on blood sugar diminish.

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati